Indiana, 2026

Hail and Damaging Winds in Indiana, March 22, 2026

March 22, 2026 · NWS IND · 33 events in 22 counties and zones

On the evening of March 22, 2026, an upper-level disturbance and an associated cold front swept across Central Indiana, triggering a broad swath of severe thunderstorms. Convection first initiated in the northern portions of the IND CWA, with the first reports of quarter-sized hail occurring in Howard and Madison counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$39,000
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

On the evening of March 22, 2026, an upper-level disturbance and an associated cold front swept across Central Indiana, triggering a broad swath of severe thunderstorms. Convection first initiated in the northern portions of the IND CWA, with the first reports of quarter-sized hail occurring in Howard and Madison counties. As the evening progressed, these storms moved into an environment characterized by moderate instability and strong vertical wind shear, allowing cells to become highly organized. The activity eventually evolved into a mixture of discrete supercells and organized line segments that tracked southeastward through the Indianapolis metro area and into southern Indiana.

The primary hazards associated with this event were large hail and damaging straight-line winds. The most significant hail report occurred in Knox County near Bicknell, where stones up to 2.00 inches in diameter were observed. Widespread hail ranging from 1.25 to 1.75 inches was also reported across Randolph, Marion, Sullivan, Daviess, and Martin counties. As the storms transitioned into a more linear configuration, wind damage became more prevalent. A peak measured gust of 64 mph was recorded in Jackson County, while a 62 mph gust was measured in Monroe County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Mar 22, 6:48 PM EST, 4 minutes earlier. Its key messages:

  • Record breaking heat today with highs in the low to mid 80s
  • Severe weather likely this evening with large hail and damaging winds the main threats
  • Cooler on Monday with a warming trend through the workweek
  • Showers and thunderstorms possible Thursday and Thursday Night
  • Dry with slightly below temperatures Saturday and Sunday
Area forecast discussion, Mar 22, 6:48 PM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
748 PM EDT Sun Mar 22 2026

.KEY MESSAGES...

- Record breaking heat today with highs in the low to mid 80s

- Severe weather likely this evening with large hail and damaging
  winds the main threats

- Cooler on Monday with a warming trend through the workweek

- Showers and thunderstorms possible Thursday and Thursday Night

- Dry with slightly below temperatures Saturday and Sunday

&&

.MESOSCALE UPDATE...
Issued at 747 PM EDT Sun Mar 22 2026

Thunderstorms have rapidly formed across northern portions of
central Indiana in a region of increasingly low-upper level forcing
and moistening between 850-700 mb. This forcing is a combination of
FGEN, deep moisture convergence and upper level divergence which
will continue to overspread areas along and to the west of the
ongoing convection into central Illinois. As a result, additional
thunderstorms are expected to move into west-central Indiana before
9 pm.

Over the next few hours this low-upper level forcing will move into
an increasing instability axis (MUCAPE 1000-1500 j/kg) located
generally along and south of I-70. Combined with steep mid-level
lapse rates from 7.5-8 deg C/km and cloud bearing shear around 40
kts, an increasing large hail threat with some hail potentially over
2 inches in diameter will occur, especially with any left splits
from persistent supercell structures.

&&

.SHORT TERM (This evening through Wednesday)...
Issued at 209 PM EDT Sun Mar 22 2026

Through This Evening.

The primary focus for the next 12 hours is the progression of a
potent cold front currently slicing through the southern Great
Lakes. Ahead of this boundary, central Indiana is basking in an
anomalously warm airmass. With 850mb temperatures between 18-22C and
efficient mixing, surface temperatures have soared into the low 80s.
This puts record highs in jeopardy across many sites, including
Indianapolis. The current forecast high is 85 which would tie the
all-time March record for the city.

The environment is quite favorable for large hail today with 1500-
2000 J/kg MUCAPE this evening with equilibrium levels around 10-12km
along with a fairly straight hodograph and 60-70kts of
effective bulk shear.

Latest high-resolution guidance, including the HRRR and NAMNest,
shows convective initiation along the front to the northwest of
Indianapolis between 23Z and 00z. While surface dewpoints in the mid-
50s to low 60s are modest, steep mid-level lapse rates associated
with an overhead elevated mixed layer will provide sufficient
instability for robust updrafts. Initial development may be semi-
discrete, posing a threat for large hail given the elongated
hodographs. However, strong linear forcing along the front is
expected to quickly transition the mode into a line of storms. The
threat for damaging winds will increase once the storms grow upscale
but with the elevated nature of the thunderstorms, large hail looks
to be the bigger threat through much of central Indiana. The front
should clear the southern counties by 04z to 06z, bringing an end to
the severe threat and ushering in a much drier, colder airmass.

Tonight Through Wednesday.

The most jarring aspect of this forecast is the thermal transition.
Behind the front, strong cold air advection will take hold.
Temperatures that were in the 80s this afternoon will bottom out in
the low to mid-30s by daybreak Monday. A secondary shortwave will
pass through the Great Lakes on Monday, keeping cloud cover
prevalent across the northern half of the state. Highs will struggle
to reach 50, representing a nearly 30-degree departure from Sunday.
Brisk northwest winds will make it feel even colder throughout the
day.

Surface high pressure builds in on Tuesday, leading to clearer skies
and light winds, though temperatures remain seasonably cool with
highs in the mid-50s. The high shifts eastward by mid-week, allowing
the low-level flow to return to the southwest. This starts a warming
trend as warm air advection ramps back up ahead of the next late-
week system. Wednesday will see a return to the 60s across much of
the region.

&&

.LONG TERM (Wednesday night through Sunday)...
Issued at 209 PM EDT Sun Mar 22 2026

Wednesday Night through Sunday...

A weak short wave with northwest flow aloft is expected to pass
across Indiana on Wednesday night into Thursday. However, conditions
at the surface will be a bit more favorable for precipitation. A
lingering frontal boundary will be found across Central Indiana and
through Thursday, surface low pressure is suggested to push along
that front, before exiting east and pushing the cold front farther
southeast. Ample moisture appears to be present during this time,
thus chance for showers and thunderstorms will be needed on
Wednesday night as the upper support passes and through Thursday
night as the surface low passes dragging the surface cold front
south. Models suggest an active lower level jet in place at his
time, thus severe weather may be possible.

On Friday morning, some low pops may be used due to potential timing
differences with the frontal passage, but confidence for rain on
Friday is low. This is due to a cooler and drier pattern appearing
to set up for next weekend. Strong ridging is suggested to build
across the western CONUS on Friday through Sunday. This will set up
subsidence and NW flow aloft flowing across the upper midwest into
Central Indiana. A large area of associated high pressure is
suggested to build across the region for the weekend. This will
result in more dry weather with slightly below normal temperatures.

&&

.AVIATION (00Z TAF Issuance)...
Issued at 747 PM EDT Sun Mar 22 2026

Impacts:

-Northerly wind gusts up to 30kts through 05Z
-TSRA likely over a 2 to 3 hour window, generally after 00Z
-MVFR cigs 03Z through the morning

Discussion:

Conditions are expected to deteriorate to MVFR within the first 6
hours of the TAF period as a line of thunderstorms move from north
to south across central Indiana. TSRA will bring reduced vsbys and
MVFR cigs starting at LAF and progressing southeast to the other
terminals. Large hail will be possible in these storms along with an
increasing threat for damaging winds towards BMG. MVFR cigs then
will continue through the at least the morning. Winds will gust
upwards of 30kts through 05Z. Winds will decrease as we get into
tomorrow but will remain generally out of the north.

&&

.CLIMATE...
Issued at 209 PM EDT Sun Mar 22 2026

A new record high temperature of 84 degrees was set for today with
the old record being 82 set in 1907. The all time record for March
is 85 degrees and may be set with several hours of heating left in
the day.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

MESOSCALE...Crosbie
SHORT TERM...White
LONG TERM...Puma
AVIATION...KF
CLIMATE...White
Hazardous weather outlook, Mar 22, 1:39 PM EST, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
239 PM EDT Sun Mar 22 2026

INZ021-028>031-035>049-051>057-060>065-067>072-231845-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
239 PM EDT Sun Mar 22 2026

This hazardous weather outlook is for central Indiana.

.DAY ONE...Through Tonight.

Scattered thunderstorms are possible during the evening
hours...mainly along and south of I-70. Strong to severe storms are
possible...with large hail and damaging winds the greatest threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible Thursday and Thursday night...although it
is too soon to determine if any storms will be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late today.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Mar 22, 6:11 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
711 PM EDT Sun Mar 22 2026

INZ021-029-031-230000-
Howard IN-Tippecanoe IN-Carroll IN-
711 PM EDT Sun Mar 22 2026

...Strong thunderstorms will impact portions of central Carroll,
northeastern Tippecanoe and northern Howard Counties through 800 PM
EDT...

At 710 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms 10 miles southwest of Walton, or 11 miles south of
Logansport, moving east at 45 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Kokomo, West Lafayette, Delphi, Flora, Battle Ground, Camden, and
Burlington.

This includes Interstate 65 between mile markers 176 and 183.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4056 8637 4056 8595 4049 8595 4046 8699
      4056 8702 4056 8677 4061 8677 4065 8637
TIME...MOT...LOC 2310Z 260DEG 40KT 4060 8643

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

CC

The radar

The Northern Indiana radar (KIWX), 95 km away, was scanning. The volume nearest the first event began at 23:50 UTC.

Open the radar archive at this moment

Event by event

23 hail, 10 thunderstorm wind. Local standard time, as filed.

Hail, Howard

When
March 22, 6:52 PM EST
Where
Howard County, 1.38 mi N of (Okk)kokomo Muni Arp
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.550, -86.070

Hail, Madison

When
March 22, 7:35 PM EST
Where
Madison County, 1.05 mi W of Summitville
Measured
1 in hail
Reported by
Public
Coordinates
40.330, -85.650

Hail, Parke

When
March 22, 7:50 PM EST
Where
Parke County, 1.48 mi SSE of Bloomingdale
Measured
1 in hail
Reported by
Public
Coordinates
39.810, -87.240

Hail, Delaware

When
March 22, 7:53 PM EST
Where
Delaware County, 0.53 mi W of Desoto
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.250, -85.290

Hail, Randolph

When
March 22, 7:54 PM EST
Where
Randolph County, 2.11 mi W of Fairview
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.300, -85.220

Hail, Tipton

When
March 22, 7:59 PM EST
Where
Tipton County, 1.38 mi N of Jacksons
Measured
1.25 in hail
Reported by
Public
Coordinates
40.350, -86.070

Hail, Randolph

When
March 22, 8:06 PM EST
Where
Randolph County, Winchester
Measured
1.4 in hail
Reported by
Public
Coordinates
40.170, -84.980

Thunderstorm Wind, Vigo

When
March 22, 8:09 PM EST
Where
Vigo County, 2.62 mi NE of Riley
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.410, -87.270

Power lines were downed by thunderstorm wind gusts.

Hail, Randolph

When
March 22, 8:13 PM EST
Where
Randolph County, 0.69 mi N of Harrisville
Measured
1 in hail
Reported by
Public
Coordinates
40.190, -84.880

Thunderstorm Wind, Putnam

When
March 22, 8:13 PM EST
Where
Putnam County, 2.11 mi NW of Broad Park
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.620, -86.700

A tree was downed by thunderstorm wind gusts.

Hail, Marion

When
March 22, 8:24 PM EST
Where
Marion County, 2.17 mi ENE of Sunshine Gardens
Measured
1.5 in hail
Reported by
Public
Coordinates
39.696, -86.185

Thunderstorm Wind, Clay

When
March 22, 8:26 PM EST
Where
Clay County, 2.14 mi NNE of Clay City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.300, -87.110

A 60 mph thunderstorm wind gust was estimated at this location.

Hail, Owen

When
March 22, 8:27 PM EST
Where
Owen County, 0.87 mi NE of Patricksburg
Measured
0.88 in hail
Reported by
Public
Coordinates
39.310, -86.960

Thunderstorm wind gusts up to 35 mph were also estimated at this location.

Thunderstorm Wind, Delaware

When
March 22, 8:31 PM EST
Where
Delaware County, 1.26 mi WNW of Devon Park
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.240, -85.450

A 60 mph thunderstorm wind gust was estimated at this location. Also hail up to 0.75 inches was also estimated.

Hail, Morgan

When
March 22, 8:33 PM EST
Where
Morgan County, Monrovia
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.580, -86.480

Wind gusts up to 25 mph were also estimated at this location.

Hail, Sullivan

When
March 22, 8:33 PM EST
Where
Sullivan County, 3.82 mi W of Carlisle
Measured
1.5 in hail
Reported by
Public
Coordinates
38.960, -87.470

Thunderstorm wind gusts up to 60 mph were also estimated at this location.

Hail, Delaware

When
March 22, 8:36 PM EST
Where
Delaware County, 1.38 mi N of Muncie
Measured
1 in hail
Reported by
Public
Coordinates
40.200, -85.400

Hail, Delaware

When
March 22, 8:42 PM EST
Where
Delaware County, 2.33 mi SSE of Smithfield
Measured
1 in hail
Reported by
Public
Coordinates
40.140, -85.250

Hail, Knox

When
March 22, 8:42 PM EST
Where
Knox County, 0.88 mi NE of Bruceville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.760, -87.410

Hail, Madison

When
March 22, 8:45 PM EST
Where
Madison County, 1.26 mi WNW of Anderson Ace Arpt
Measured
1 in hail
Reported by
Public
Coordinates
40.060, -85.690

Hail, Johnson

When
March 22, 8:45 PM EST
Where
Johnson County, 2.11 mi NW of Franklin
Measured
1 in hail
Reported by
Public
Coordinates
39.500, -86.080

Hail, Knox

When
March 22, 8:45 PM EST
Where
Knox County, 0.54 mi W of Bicknell
Measured
2 in hail
Reported by
Public
Coordinates
38.780, -87.310

Numerous hail reports near Bicknell and the surrounding countryside of hail up to 2 inches.

Hail, Daviess

When
March 22, 8:54 PM EST
Where
Daviess County, 1.48 mi SSW of Plainville
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
38.780, -87.160

Thunderstorm Wind, Monroe

When
March 22, 9:01 PM EST
Where
Monroe County, 2.96 mi NNE of Handy
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
39.140, -86.460

A 62 mph thunderstorm wind gust was measured at this location.

Hail, Hancock

When
March 22, 9:02 PM EST
Where
Hancock County, 0.87 mi SE of Greenfield
Measured
1 in hail
Reported by
Public
Coordinates
39.770, -85.770

Hail, Daviess

When
March 22, 9:04 PM EST
Where
Daviess County, 1.28 mi WSW of Black Oak
Measured
1.75 in hail
Reported by
Public
Coordinates
38.660, -87.100

Nearby areas also saw hail up to 1 inch.

Hail, Martin

When
March 22, 9:13 PM EST
Where
Martin County, 0.54 mi W of Loogootee
Measured
1.75 in hail
Reported by
Public
Coordinates
38.670, -86.910

Numerous reports nearby up to 1.75 inches.

Hail, Martin

When
March 22, 9:20 PM EST
Where
Martin County, 2.14 mi SSE of Whitfield
Measured
1.75 in hail
Reported by
Public
Coordinates
38.590, -86.910

Thunderstorm Wind, Lawrence

When
March 22, 9:22 PM EST
Where
Lawrence County, 0.88 mi SW of Bedford
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
38.860, -86.490

Thunderstorm wind gusts blew out a transformer and downed at least one power pole.

Thunderstorm Wind, Brown

When
March 22, 9:26 PM EST
Where
Brown County, 0.87 mi SE of Christiansburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.070, -86.160

Several large tree limbs downed by thunderstorm wind gusts.

Thunderstorm Wind, Jackson

When
March 22, 9:27 PM EST
Where
Jackson County, 2.12 mi NE of Houston
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
39.040, -86.150

A 64 mph thunderstorm wind gust was measured at this location.

Thunderstorm Wind, Jackson

When
March 22, 9:48 PM EST
Where
Jackson County, 1.28 mi ESE of Seymour
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
38.960, -85.880

Multiple trees downed by thunderstorm wind gusts.

Thunderstorm Wind, Jackson

When
March 22, 9:53 PM EST
Where
Jackson County, 0.88 mi NW of Fleming
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
38.980, -85.830

Multiple trees downed by thunderstorm wind gusts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2026Every state in 2026This day in weather historyWarnings in Indiana, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1322463, 1322464, 1322479, 1322473, 1322483, 1322489, 1322492, 1322493, 1322496, 1322497, 1322499, 1322500, 1322501, 1322504, 1322502, 1322503, 1322505, 1322506, 1322507, 1322498, 1322509, 1322510, 1322511, 1322512, 1322513, 1322514, 1322515, 1322516, 1322693, 1322689, 1322691, 1322694, 1322696.